From Dr. Samir Patel: George, I have enjoyed reading the blog for many years now (since fellowship) and am wondering if you could shed some light on a patient I am working up. This is a 90 year old woman who was sent for evaluation after she developed a hematoma post cardiac catheterization (no need for transfusion, bleeding controlled with pressure). At that time she was noted to have a prolonged partial thromboplastin time (APTT, PTT) and so came for evaluation. I have done almost everything I can think of and still can not explain what is causing her prolonged PTT, and more importantly she is in need of repeat cardiac cath and likely valve repair surgery in the future. She is not on any medications that could be causing this for many months. Mixing studies suggest the presence of an inhibitor.
Category: Coagulation Factors
Here is a case sent in by a colleague. A 75 YO woman with CLL. In April, 2014, she had a prolonged partial thromboplastin time (PTT) but was not worked up. She recently presented to an outside hospital with weakness and falls and was found to have a hemoglobin of 5.1 g/dL and a PTT of 90 seconds. She was then transferred to our institution and found to have a retroperitoneal hematoma by CT. She was transfused with RBCs, FFP, and platelets and is currently hemodynamically stable.
On October 16, 2013 George spoke on the subject, “Clumsy Coagulation Communication, Let’s Blame the Lab” in Seattle, Washington. One issue we discussed was confusing coagulation test names, and we talked about the kinds of erroneous orders that are generated. Here is a follow-up to the presentation, a brief list of confusing names with an explanation for each. This list may be incomplete, please comment with some test ordering and naming problems you have seen. Geo.
From Kim Kinney, Indiana University Health, Hi George! We have a severe hemophiliac with an 8BU inhibitor receiving ReFacto. Factor assays are high, but dilutions dilute backward! 367, 238, then 183, then 167 causing a CV flag. We have seen this before, but have never heard an explanation for the “backward” dilution affect. Can you shed light? It does not happen on all treated hemophiliacs…is it the ReFacto? Thanks for the info!
From Ning Tang: Hi, George, I come from a clinical laboratory in China. We met a confusing case today and want to get your suggestion: A patient had a prolonged prothrombin time (PT, 20s), partial thromboplastin time (APTT, PTT, 52s) and thrombin time (TT, 127s). Fibrinogen activity is within reference interval (by both Clauss method and TEG), also the patient shows slight bleeding symptoms, is this dysfibrinogenemia? How to confirm it? Thanks for your help!
From Manju Bala, St Christopher’s Hospital for Children. Need help with interpreting a coagulation dilemma. A child, 4 months old, post cardiac surgery, no meds, use of bovine thrombin during surgery with prolonged prothrombin time (PT), 29.9s; partial thromboplastin time (PTT, APTT),107.7s; and thrombin time (TT), 40.4s; no correction on mixing. FII, 25%; FV, 7%, increasing with dilution; FVIII, 129%; FIX, 39%; FX, 69% and FXI, 50%. The latter four factors, although normal appear to increase on dilution like an inhibitor. No evidence of bleeding, no evidence of thrombosis, liver function tests normal. Could this be due to an antibody to bovine thrombin or lupus anticoagulant? Testing is pending.
From Natalie Shorey, Stago, Inc. Regional Manager, Sydney, Australia:
This clinical case & related question came from the scientists at St George Hospital, one of our teaching hospitals here in Sydney. It prompted some discussion when I put it to other scientists, withour coming to any conclusion so I thought I’d pose the question to you.
A patient has multi organ failure with a grossly elevated ferritin of >99999 ug/mL and the following coagulation profile: prothrombin time (PT), 26.9 s; PT mix, 16.9 s; partial thromboplastin time (APTT) 125 s; APTT mix, 43.8 s ( partial correction), fibrinogen 1.9 g/L; thrombin time (TCT) 87.9 s; D-dimer <20 ng/ml, equivocal lupus, reduced extrinsic and intrinsic factors. Heparin has been excluded as a cause of the elevated APTT. Can the extremely high ferritin level be the cause or someway be attributed to the prolonged APTT?
From Maria Grana, Baptist Health Center:
Hello, we recently had a patient with very high partial thromboplastin time (aPTT, PTT) resu;ts, anywhere from 115 to >200 seconds. The mixing study indicated a factor deficiency. Factor assays performed (IX, XI) were within normal limits, FVIII was elevated (>200) and Factor XII was 48%. It did not appear that FXII was low enough to warrant such a high aPTT. Is this a true statement? How low does the factor XII have to be to produce such a high aPTT? Thanks!